Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Mucus Drainage with exercise

01/05/2007

Question:

When I exercise, especially cardio, I have increased mucus drainage. My throat also starts to tickle, resulting in coughing and exhaustion. I have very mild asthma and have tried using albuterol prior to exercise.

What causes the drainage? The tickle? How can I avoid this? Thank you!!

Answer:

When we exercise, the increased blood flow that occurs as a result of our heart pumping blood to our body can also cause increased fluid in the blood vessels that feed the nasal passages. Usually this does not result in any runny nose/mucus production, however.

It is possible that you are experiencing exercise-induced asthma symptoms but albuterol is 80-90% effective in treating this problem. I am more suspicious that you may have vocal cord dysfunction (VCD). VCD occurs when the vocal cords suddenly spasm together when provoked by different things in our environment. Exercise is one of the most common causes of VCD. The symptoms of VCD are similar to asthma: cough, shortness of breath, a sensation of not being able to get a deep breath, etc. Also, people often complain of chronic throat clearing complaints, a hoarse voice, and possibly a sensation of tickling or irritation in the throat. Albuterol does not help the symptoms of VCD. I would mention this to your primary care doctor or asthma doctor and they get get you referred to a doctor who can evaluate you for VCD.

For more information:

Go to the Asthma health topic, where you can:

Response by:

Jonathan P Parsons, MD, MSc Jonathan P Parsons, MD, MSc
Clinical Associate Professor
Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University